Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 8, 2002, 7:14 PM CST for Reno County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2002, 7:14 PM CST (01:14 UTC)
- Expired
- Mar 8, 2002, 8:00 PM CST
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090114 SVRICT KSC155-090200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 713 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN KANSAS * UNTIL 800 PM CST. * AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF NICKERSON...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 800 PM CST... NICKERSON... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... AT 712 PM CST...A SPOTTER REPORTED QUARTER SIZE HAIL 8 MILES NORTH OF ABBEYVILE. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 800 PM CST. LAT...LON 3815 9829 3794 9833 3805 9790 3816 9801 /DARMOFAL & NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:11 PM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 8, 3:11 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CST FRI MAR 8 2002 WL SEND OUT ZONES ONCE WATCH IS ISSUED. TONIGHT: ACTIVE EVENING/NIGHT STARTING TO TAKE SHAPE AS POWERFUL SYSTEM CONTINUES TO STRENGTHEN AS IT TRACKS EASTWARD. THIS SYSTEM IS VERY EVIDENT TAKING SHAPE OVER EAST CO VIA WV IMAGERY...WITH DRY SLOT PUNCHING INTO WEST KS. THIS SHOULD HELP TO SCATTERED-OUT SOME OF OUR LOW CLOUDS...FURTHER ENHANCING INSTABILITIES. FRONT IS EXPECTED TO LIFT NORTH THIS EVENING...WITH A DRY LINE EXTENDING SOUTH FROM FRONT. EXPECTING DEWPOINTS TO INCREASE TO NEAR 60 EAST OF DRYLINE AND SOUTH OF FRONT. ATTM AM EXPECTING CONVECTION TO INITIATE THIS EVENING ALONG FRONT AS CONVERGENCE CONTINUES TO INCREASE...ALONG WITH INCREASED ACCENT AS SHORTWAVE APPROACHES. THE MAIN QUESTION WL BE HOW FAR NORTH THIS FRONT WILL MAKE IT. THIS WILL DETERMINE THE LOCATION OF CONVECTION POTENTIAL. WITHIN A COUPLE HOURS OF INITIATION AM EXPECTING TO ORGANIZE INTO A LINE AND SWEEP ACROSS CWA. THERE IS A MARGINAL THREAT FOR TORNADOES BEFORE LINE FORMS GIVEN AMOUNT OF SHEAR...BUT LIMITING FACTOR WL BE AMOUNT OF DEEP MOISTURE. MAIN THREAT WL BE HAIL AND ISOLATED WIND DAMAGE. AFTER STORMS MOVE OFF...ATTENTION THEN TURNS TO SNOW CHANCES. ATTM AM THINKING SHOULD MOSTLY BE A FLURRY EVENT...WITH MAYBE SOME LIGHT SNOW OVER CENTRAL ZONES. WL DEFINITELY CONTINUE THE WIND ADVISORY OVERNIGHT...TO 12Z SAT. WOULD NOT BE SURPRISED TO SEE SOME GUSTS AROUND 50KTS...ESPECIALLY OVER CENTRAL KS ZONES. MAJOR TEMP DISCREPANCY WITH THE LATEST GUIDANCE LOWS. MAV IS MUCH COOLER WITH THE OVERNIGHT LOWS COMPARED TO FWC. WL BASICALLY SPIT THE DIFFERENCE BETWEEN THE TWO...MIGHT ONLY BE A DEGREE OR TWO ABOVE PREV FCST. THIS WOULD FALL IN LINE WITH ETAS 2M FORECASTED TEMPS. SATURDAY: SFC LOW QUICKLY SCOOTS OFF TO THE NE...AND BY 12Z ALL MODELS HAVE IT APPROACHING THE GREAT LAKES REGION. FWC CONTINUES TO BE WARMER WITH HIGHS. TAKING A LOOK AT PARTIAL THICKNESS WOULD PUT CWA IN THE 40S...WITH LOWER 40S OVER SE. FCST SOUNDINGS SHOW THAT WE SHOULD HAVE FAIRLY GOOD MIXING UP TO AROUND 850MB WITH PLENTY OF SUNSHINE. SO A LOOK AT 850 TEMPS ALSO AGREES WITH MID AND LOW 40S. SATURDAY NIGHT: SFC HIGH SLIDES INTO EASTERN OK AND WEST ARKANSAS. CLEAR SKIES AND FAIRLY LIGHT WINDS SHOULD ALLOW SOME RADIATION. GUIDANCE NUMBERS ARE FINALLY IN MORE OF AN AGREEMENT...AND PREVIOUS FCST IS RIGHT ON TRACK...SO WL NOT MAKE ANY MAJOR TWEAKS ON TEMPS. SUNDAY: AS SFC HIGH TRACKS EAST...SOME LEE-SIDE TROUGHING COMMENCES...PROVIDING SOME NICE WARM ADVECTION. GUIDANCE NUMBERS ARE IN GOOD AGREEMENT WITH PROJECTED 1000-850MB THICKNESSES...WHICH WOULD YIELD NEAR 60 OVER CENTRAL KS ZONES...AND MID 50S ELSEWHERE. THIS ALSO AGREES WELL WITH PREVIOUS FCST. AGAIN...MOSTLY CLEAR SKIES SHOULD PREVAIL. MON-TUES: SFC LOW BEGINS TO TAKE SHAPE MONDAY ACROSS THE OK PANHANDLE. THIS WL ALLOW GULF MOISTURE TO STREAM NORTHWARD. THE LATEST AVN AND 84HR EXTENSION OF THE ETA ARE PRODUCING LIGHT PRECIP OVER AREA LATER IN THE DAY MONDAY. CURRENTLY FCST HAS SLIGHT CHANCE...WL JUST INCREASE POPS TO 30 AND GO CHANCE. WL DROP HIGHS MONDAY AFTER TAKING A QUICK LOOK AT PARTIAL THICKNESS AND PROJECTED 850 TEMPS. THIS ALSO AGREES WITH THE LATEST MEX NUMBERS. BUT WONT GO TOO BULLISH SINCE IS STILL A WAYS OUT. DO NOT SEE TOO MUCH DISCREPANCY TUESDAY AND WEDNESDAY BETWEEN ECMWF AND MRF 850 TEMPS. WL RAISE TEMPS SLIGHTLY FROM PREV FCST BASED ON LATEST MODEL GUIDANCE. SOME MODEL DIFFERENCES BEGIN TO DEVELOP WEDNESDAY INTO THURSDAY. MRF BRINGS A FRONT THROUGH WEDNESDAY NIGHT...AND ECMWF DOES NOT. BECAUSE OF CONTINUED DIFFERENCES...WL NOT MAKE TWEAKS TO EXTENDED. FCSTID = 7 ICT 23 46 24 57 / 50 0 0 0 HUT 20 45 23 58 / 50 0 0 0 EWK 21 45 23 56 / 50 0 0 0 EQA 22 45 23 55 / 50 0 0 0 WLD 27 47 25 56 / 50 0 0 0 RSL 16 45 22 59 / 30 0 0 0 GBD 19 46 23 59 / 30 0 0 0 SLN 19 44 22 57 / 50 0 0 0 MPR 21 45 23 56 / 50 0 0 0 CFV 29 46 24 58 / 70 0 0 0 CNU 28 42 23 55 / 70 0 0 0 K88 27 42 23 54 / 70 0 0 0 .ICT... KS...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES KSZ032>033... KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100. LAWSON
In the hours before
Special weather statement, Mar 8, 7:12 PM CST, 2 minutes before
KSZ068-083-090145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 712 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:15 PM CST | Severe Thunderstorm Warning | ICT | Barton | 45 min |
| Mar 8, 6:18 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 42 min |
| Mar 8, 6:47 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth | 43 min |
| Mar 8, 6:59 PM CST | Severe Thunderstorm Warning | ICT | Rice | 46 min |
| Mar 8, 7:19 PM CST | Severe Thunderstorm Warning | ICT | McPherson, Saline | 56 min |
| Mar 8, 7:30 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Mar 8, 7:55 PM CST | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 65 min |
| Mar 8, 8:00 PM CST | Severe Thunderstorm Warning | ICT | Reno | 30 min |
| Mar 8, 8:03 PM CST | Severe Thunderstorm Warning | ICT | Marion | 57 min |
| Mar 8, 8:07 PM CST | Severe Thunderstorm Warning | ICT | Harper | 68 min |
| Mar 8, 8:36 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Mar 8, 8:42 PM CST | Severe Thunderstorm Warning | ICT | Butler | 63 min |
| Mar 8, 8:56 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Mar 8, 9:15 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 75 min |
| Mar 8, 9:25 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 35 min |
| Mar 8, 9:33 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 72 min |
| Mar 8, 9:41 PM CST | Severe Thunderstorm Warning | ICT | Butler | 34 min |
| Mar 8, 9:54 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 81 min |
| Mar 8, 10:25 PM CST | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 65 min |
| Mar 8, 10:55 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 65 min |
| Mar 8, 10:56 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Mar 8, 11:18 PM CST | Severe Thunderstorm Warning | ICT | Labette | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.